Ohio, 2011

Tornadoes and Hail in Ohio, May 26, 2011

May 26, 2011 · NWS ILN · 5 events in 5 counties and zones

A weak shortwave spinning around a strong low pressure system triggered severe thunderstorms during the afternoon of May 26th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A weak shortwave spinning around a strong low pressure system triggered severe thunderstorms during the afternoon of May 26th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 26, 3:26 PM EST, 6 minutes earlier.

Area forecast discussion, May 26, 3:26 PM EST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
426 PM EDT THU MAY 26 2011

.SYNOPSIS...
UPPER LEVEL LOW WILL APPROACH THE AREA TONIGHT AND THEN MOVE EAST
OF THE AREA ON FRIDAY. HIGH PRESSURE WILL BEGIN TO BUILD INTO THE
AREA FRIDAY NIGHT AND KEEP MOST LOCATIONS DRY THROUGH EARLY NEXT
WEEK.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
AN UPPER LEVEL LOW WILL BEGIN TO MOVE THROUGH THE AREA TONIGHT IN
ADDITION TO AN ELONGATED SURFACE LOW THAT WILL MOVE ACROSS NW
OHIO. INSTABILITY HAS INCREASED THIS AFTERNOON AND THEREFORE SOME
OF THE THUNDERSTORM ACTIVITY HAS REACHED SEVERE OR NEAR SEVERE
LIMITS. EXPECT SHOWER AND THUNDERSTORM ACTIVITY TO CONTINUE
THROUGH THE EVENING HOURS BEFORE TAPERING OFF TO A FEW SHOWERS FOR
THE NEXT HALF OF THE NIGHT. WENT ON THE WARM SIDE OF GUIDANCE FOR
TEMPERATURES OVERNIGHT WITH EXTENSIVE CLOUD COVER ACROSS THE AREA.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
WITH SURFACE LOW STILL NEAR THE EASTERN LOCATIONS ON FRIDAY SHOWER
AND ISOLATED THUNDER POTENTIAL WILL CONTINUE THROUGH THE AFTERNOON
HOURS. BEST CHANCE FOR THIS WILL BE ACROSS THE EAST. BY THE
EVENING HOURS PRECIPITATION CHANCES WILL COME TO AN END AS THE LOW
PUSHES FURTHER AWAY FROM THE AREA AND HIGH PRESSURE BEGINS TO
BUILD INTO THE REGION.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
LATEST GUIDANCE SUGGESTS THAT ON SATURDAY THE AREA WILL BE IN
BETWEEN SYSTEMS WITH LITTLE TO NO FORCING. SHORT WAVE MOVING OVER
TOP OF BUILDING UPPER RIDGE MAY BE ENOUGH TO TRIGGER SOME SHOWERS
AND THUNDERSTORMS ACROSS THE NORTHERN ZONES ON SUNDAY. USED A MOS
BLEND FOR TEMPERATURES SATURDAY AND SATURDAY NIGHT BUT DID NOT QUITE
WARM UP READINGS AS FAST AS GUIDANCE ON SUNDAY.

UPPER RIDGE WILL THEN TAKE HOLD OVER THE OHIO VALLEY FOR THE
BEGINNING OF THE WEEK. TEMPERATURES WILL RISE TO MUCH ABOVE NORMAL
WITH LITTLE CHANCE OF RAIN. SHORT WAVE MOVING ACROSS THE NORTHERN
TIER OF THE UNITED STATES WILL SUPPRESS UPPER HEIGHTS AND HELP PUSH
A COLD FRONT THROUGH THE AREA ON WEDNESDAY. AT THIS POINT THE CHANCE
OF SHOWERS AND THUNDERSTORMS LOOKS LOW WITH THIS BOUNDARY. A COOLER
AIRMASS WILL SPREAD INTO THE REGION FOR THE END OF THE PERIOD WITH
TEMPERATURES DROPPING BACK TO NEAR NORMAL.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
CONVECTION CONTINUES TO DEVELOP AHEAD OF H5 LOW LIFTING UP THE
OHIO VALLEY. MOST SIGNIFICANT CONVECTION IS A LINE MOVG THRU
CVG/LUK ATTM. LOOKS LIKE THIS FEATURE WILL LIFT NE DURING THE
AFTN. BROUGHT TEMPO MVFR CIGS AND VSBYS THRU CVG/LUK AND ILN WITH
THIS FEATURE...RIGHT NOW IT LOOKS LIKE IT WILL STAY E OF DAY.
EXPECT ADDITIONAL TSRA TO DEVELOP AROUND THE ERN TAFS AS HEATING
INCREASES. WENT WITH TEMPO MVFR CIGS/AND VSBYS THRU 00Z AT CMH/LCK.

MODELS INCREASE THE LOW LEVEL MOISTURE OVERNIGHT...DROPPING CIGS
BLO 1KFT. ALSO LOOKS LIKE FOG WILL FORM. TOOK VSBYS TO MVFR FOR
NOW...BUT THEY COULD GO LOWER.

LOW CLOUDS HANG AROUND DURING THE MORNING AND INTO THE AFTN FOR
THE EXTENDED CVG TAF.

OUTLOOK...MVFR CIGS POSSIBLE INTO FRIDAY NIGHT.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...NOVAK
NEAR TERM...NOVAK
SHORT TERM...NOVAK
LONG TERM...
AVIATION...SITES
Hazardous weather outlook, May 26, 3:31 PM EST, 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
431 PM EDT THU MAY 26 2011

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-272045-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
431 PM EDT THU MAY 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TONIGHT.

OCCASIONAL SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE
EVENING HOURS AS AN AREA OF LOW PRESSURE MOVES TO NORTHWEST OHIO. A
FEW OF THE THUNDERSTORMS MAY REACH SEVERE LIMITS WITH DAMAGING
WINDS AND LARGE HAIL THE MAIN THREATS. DUE TO THE REPEATING NATURE
OF THESE STORMS THE THREAT FOR FLOODING WILL PERSIST.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT SIGNIFICANT WEATHER CONDITIONS.

In the hours before

Special weather statement, May 26, 2:36 PM EST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
336 PM EDT THU MAY 26 2011

OHZ053-054-062-063-262000-
CLARK OH-FAYETTE OH-GREENE OH-MADISON OH-
336 PM EDT THU MAY 26 2011

...A STRONG THUNDERSTORM WILL AFFECT MADISON...NORTHEASTERN GREENE...
NORTHWESTERN FAYETTE AND CLARK COUNTIES THROUGH 400 PM EDT...

AT 333 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR
CEDARVILLE...MOVING NORTHEAST AT 45 MPH.

WIND GUSTS TO 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...JEFFERSONVILLE...
SPRINGFIELD...SOUTH CHARLESTON...LONDON...JEFFERSON AND CHOCTAW LAKE.

ALSO...GLADSTONE...SELMA...PITCHIN...SOUTH SOLON...BOOKWALTER...
MIDWAY...LISBON AND BUCK CREEK STATE PARK ARE NEAR THE PATH OF THIS
STRONG THUNDERSTORM.

LAT...LON 4000 8337 3994 8323 3957 8364 3981 8392
      4003 8383

HATZOS
Local storm report, May 26, 2:49 PM EST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
349 PM EDT THU MAY 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1227 AM     TSTM WND DMG     6 W MASON               39.35N 84.41W
05/26/2011                   BUTLER             OH   PUBLIC

            TWO VERY LARGE TREES 2-3 FEET IN DIAMETER WERE SNAPPED
            OFF.

&&

KURZ
Special weather statement, May 26, 2:54 PM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
354 PM EDT THU MAY 26 2011

OHZ045-054-055-063-064-262030-
FAYETTE OH-FRANKLIN OH-MADISON OH-PICKAWAY OH-UNION OH-
354 PM EDT THU MAY 26 2011

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN UNION...
NORTHWESTERN PICKAWAY...MADISON...WESTERN FRANKLIN AND NORTHERN
FAYETTE COUNTIES THROUGH 430 PM EDT...

AT 351 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE
EXTENDING FROM SOUTH VIENNA TO JEFFERSONVILLE...MOVING NORTHEAST
AT 50 MPH.

WIND GUSTS TO 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...
COLUMBUS...CHOCTAW LAKE...LONDON...MOUNT STERLING...
JEFFERSON...LAKE DARBY...PLAIN CITY...HILLIARD...
GROVE CITY...DUBLIN...UPPER ARLINGTON...COLUMBUS
AND WORTHINGTON.

ALSO...MADISON MILLS...PANCOASTBURG...MADISON LAKE...LAFAYETTE...
ROSEDALE...PLUMWOOD...BIG PLAIN AND CHUCKERY ARE NEAR THE PATH OF
THIS LINE OF STRONG THUNDERSTORMS.

LAT...LON 4021 8318 4014 8317 4014 8296 3991 8294
      3962 8325 3959 8364 4001 8351 4023 8349

HATZOS
Local storm report, May 26, 3:05 PM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
405 PM EDT THU MAY 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0343 PM     TSTM WND DMG     FOSTER                  38.80N 84.21W
05/26/2011                   BRACKEN            KY   LAW ENFORCEMENT

            TREE DOWN ON SR 8.

&&

KURZ
Special weather statement, May 26, 3:14 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
414 PM EDT THU MAY 26 2011

OHZ063-072-079>081-262045-
ADAMS OH-BROWN OH-CLINTON OH-FAYETTE OH-HIGHLAND OH-
414 PM EDT THU MAY 26 2011

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT HIGHLAND...SOUTHERN
FAYETTE...SOUTHEASTERN CLINTON...EASTERN BROWN AND NORTHWESTERN ADAMS
COUNTIES THROUGH 445 PM EDT...

AT 410 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE
EXTENDING FROM ST. MARTIN TO GEORGETOWN...MOVING NORTHEAST AT 40 MPH.

WIND GUSTS TO 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...SARDINIA...LYNCHBURG...
WINCHESTER...NEW VIENNA...HILLSBORO...SEAMAN...BELFAST...LEESBURG...
PEEBLES...MARSHALL AND GREENFIELD.

ALSO...BUFORD...RUSSELLVILLE...DECATUR...MOWRYSTOWN...MARTINSVILLE...
FINCASTLE...RUSSELL AND EMERALD ARE NEAR THE PATH OF THIS LINE OF
STRONG THUNDERSTORMS.

LAT...LON 3877 8392 3925 8392 3951 8359 3945 8344
      3938 8337 3926 8339 3924 8337 3925 8334
      3923 8334 3906 8339 3884 8341 3873 8370
      3873 8377

HATZOS
Special weather statement, May 26, 3:25 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
425 PM EDT THU MAY 26 2011

OHZ045-046-055-262115-
DELAWARE OH-FRANKLIN OH-UNION OH-
425 PM EDT THU MAY 26 2011

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN UNION...FRANKLIN
AND DELAWARE COUNTIES THROUGH 515 PM EDT...

AT 425 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR DUBLIN...
MOVING NORTHEAST AT 45 MPH.

WIND GUSTS TO 40 MPH AND ONE HALF INCH DIAMETER HAIL ARE POSSIBLE
WITH THIS STORM.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...COLUMBUS...BEXLEY...
DUBLIN...WORTHINGTON...REYNOLDSBURG...POWELL...GAHANNA...MINERVA
PARK...WESTERVILLE...DELAWARE...SUNBURY AND ASHLEY.

ALSO...WATKINS...BRICE...WHITEHALL...SHAWNEE HILLS...RIVERLEA...
COLUMBUS ZOO...OSTRANDER AND BELLEPOINT ARE NEAR THE PATH OF THIS
STRONG THUNDERSTORM.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.

LAT...LON 4044 8304 4041 8302 4042 8293 4036 8293
      4035 8275 3994 8278 3994 8281 3991 8281
      3985 8322 4011 8320 4011 8332 4044 8312

HATZOS

The radar

The Cincinnati radar (KILN), 96 km away, was scanning. The volume nearest the first event began at 20:34 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 tornado, 1 heavy rain. Local standard time, as filed.

Hail, Franklin

When
May 26, 3:32 PM EST to 3:36 PM EST
Where
Franklin County, Dublin
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.100, -83.120

Heavy Rain, Delaware

When
May 26, 4:07 PM EST to 5:11 PM EST
Where
Delaware County, 0.24 mi ENE of Shawnee Hills
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
40.172, -83.126

A couple of roads had over a foot of water standing on them due to heavy rainfall.

Hail, Pike

When
May 26, 6:08 PM EST to 6:12 PM EST
Where
Pike County, 1 mi NE of Beaver
Measured
1 in hail
Reported by
Public
Coordinates
39.040, -82.807

Tornado, Mercer

When
May 26, 6:38 PM EST to 6:39 PM EST
Where
Mercer County, 5 mi S of Coldwater to 4.12 mi SSW of Cranberry Prairie
Rating
EF0
Path length
0.07 mi
Path width
10 yd
Reported by
Law Enforcement
Coordinates
40.328, -84.620

A brief tornado touchdown was observed. No damage occurred with the tornado.

Tornado, Darke

When
May 26, 7:05 PM EST to 7:06 PM EST
Where
Darke County, 0.97 mi SSE of Gettysburg to 0.96 mi SSE of Gettysburg
Rating
EF0
Path length
0.12 mi
Path width
10 yd
Reported by
Law Enforcement
Coordinates
40.107, -84.493

A tornado briefly touched down. No damage was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2011Every state in 2011This day in weather historyThe tornado archive for Ohio, 2011Warnings in Ohio, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 313481, 313490, 313493, 313498, 313512.